Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 103, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2023, 2:17 PM CDT for Escambia County, Santa Rosa County, Florida; Baldwin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2023, 2:17 PM CDT (19:17 UTC)
- Expired
- May 16, 2023, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Escambia County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830
WUUS54 KMOB 161917
SVRMOB
ALC003-FLC033-113-162000-
/O.NEW.KMOB.SV.W.0103.230516T1917Z-230516T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
217 PM CDT Tue May 16 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
East central Baldwin County in southwestern Alabama...
West central Santa Rosa County in northwestern Florida...
Central Escambia County in northwestern Florida...
* Until 300 PM CDT.
* At 216 PM CDT, a severe thunderstorm was located near Gonzalez,
moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ferry Pass, Ensley, Gonzalez, Pace, Molino, Pea Ridge and
Floridatown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3049 8759 3072 8763 3078 8709 3051 8705
TIME...MOT...LOC 1916Z 259DEG 6KT 3062 8726
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RD1 follow-up statement
865
WWUS54 KMOB 162002
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
302 PM CDT Tue May 16 2023
ALC003-FLC033-113-162011-
/O.EXP.KMOB.SV.W.0103.000000T0000Z-230516T2000Z/
Baldwin AL-Santa Rosa FL-Escambia FL-
302 PM CDT Tue May 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALDWIN...WEST
CENTRAL SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES HAS EXPIRED...
The storms which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
LAT...LON 3049 8759 3072 8763 3078 8709 3051 8705
TIME...MOT...LOC 2001Z 259DEG 6KT 3063 8718
$$
RDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:12 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 16, 1:12 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Mobile AL 112 PM CDT Tue May 16 2023 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 112 PM CDT Tue May 16 2023 Current satellite imagery shows a cumulus field over the region with a bay-breeze & sea breeze pushing inland and a few other low-level boundaries where TCU's are forming inland. Scattered showers and storms are currently spread out across the area based on current radar leading to localized MVFR conditions and below. Expect PoP chances to increase during the afternoon, but generally expect mainly VFR conditions to prevail across TAF sites through the period, as the best chance for afternoon shower and storm development is expected to be north of the I-10 corridor. As with any shower or storm, expect very brief drops in CIGs & VSBYs to MVFR or below depending on intensity. Showers/storms will likely linger into tonight, but expect all development to diminish before midnight tonight. Expect variable wind direction along any boundary development around 5-10kts. Otherwise, winds will are forecast to be mainly west-southwest through the afternoon, becoming more light and variable once again late tonight. JEH/88 && .NEAR TERM... (Now through Wednesday) Issued at 112 PM CDT Tue May 16 2023 Ridging aloft continues to slowly erode bringing increasing rain chances to the region through the period. A series of troughs will dig into the eastern CONUS through the period, with the first one approaching this afternoon from the west with southwest flow aloft returning to the area and thus better moisture. Storms are already beginning to pop up as a weak surface trough is draped over the region in response to the approaching shortwave trough from the west. This trough will slowly continue east through the period reaching our region by the short term period. With this, PoP chances remain slight chance to chance through tonight, with PoPs quickly increasing come Wednesday compared to today (initially at the coast and moving inland north of I-10 mainly during the afternoon). As with most storms during this time of year, there is a potential for some gusty winds, especially given the weakening ridge today allowing for some deeper storms to development. However, not expecting much in terms of severe gusts through the afternoon today. On Wednesday, with the shortwave approaching closer, this chance does go up a bit as better dynamics & thermodynamics move into the area. Right now, the best chance for stronger storms tomorrow appear to be for areas along and north of the Hwy 84 corridor, but of course this could change given the marginal conditions right now. As for temperatures, expect a slight cooling to occur between today and tomorrow. Highs today will once again be hot, mainly in the 90s again. Wednesday, given the increasing cloud cover and earlier PoP chances, highs should stay in the mid to upper 80s Lows will continue to be muggy with dewpoints in the 60s keeping lows in the mid to upper 60s. JEH/88 && .PRELIMINARY POINT TEMPS/POPS... Mobile 67 86 66 85 67 85 68 85 / 40 80 20 30 10 20 0 30 Pensacola 72 84 70 83 69 82 70 84 / 40 70 40 40 10 10 0 20 Destin 73 84 71 83 71 83 71 84 / 30 50 30 30 20 10 0 10 Evergreen 66 84 64 85 64 83 63 86 / 40 90 20 60 20 10 0 30 Waynesboro 66 84 64 85 64 85 65 85 / 40 90 20 30 10 20 10 40 Camden 65 83 63 83 62 82 62 84 / 40 80 20 50 10 10 10 40 Crestview 67 87 65 87 65 85 65 88 / 30 80 30 60 20 20 0 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, May 16, 1:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
142 PM CDT Tue May 16 2023
ALZ051-161930-
Choctaw AL-
142 PM CDT Tue May 16 2023
...Strong thunderstorms will impact portions of northern Choctaw
County through 230 PM CDT...
At 142 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southwest of
Jefferson to 5 miles southeast of Snell. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3215 8802 3214 8804 3211 8805 3209 8804
3206 8807 3207 8810 3206 8812 3202 8812
3205 8845 3231 8842
TIME...MOT...LOC 1842Z 280DEG 21KT 3235 8795 3212 8845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, May 16, 1:50 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
150 PM CDT Tue May 16 2023
ALZ263-161930-
Mobile Central AL-
150 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of central Mobile
County through 230 PM CDT...
At 150 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Mobile Regional Airport, or
4 miles north of Tillmans Corner. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, I10 And I65 and Mobile
Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3069 8833 3075 8815 3061 8805 3059 8806
3058 8806 3058 8807 3057 8809 3059 8811
3061 8810 3062 8811 3061 8812 3059 8812
3057 8810 3053 8820
TIME...MOT...LOC 1850Z 066DEG 1KT 3065 8819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, May 16, 2:05 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
205 PM CDT Tue May 16 2023
ALZ264-266-FLZ201>204-161945-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
205 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of southeastern
Baldwin, west central Santa Rosa and central Escambia Counties
through 245 PM CDT...
At 204 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Gonzalez, moving east at 5
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ensley, Gonzalez, Pace, Molino, Floridatown and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3072 8765 3082 8719 3054 8710 3053 8713
3054 8713 3054 8712 3055 8712 3056 8714
3058 8715 3058 8718 3057 8719 3056 8719
3056 8718 3055 8718 3055 8717 3054 8719
3052 8718 3045 8757
TIME...MOT...LOC 1904Z 271DEG 6KT 3062 8734
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:05 PM CDT | Special Weather Statement | MOB | Escambia | 40 min |
| May 16, 3:06 PM CDT | Special Weather Statement | MOB | Okaloosa | 39 min |
| May 16, 1:42 PM CDT | Special Weather Statement | MOB | Choctaw | 48 min |
| May 16, 1:50 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 16, 2:30 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 16, 2:32 PM CDT | Special Weather Statement | MOB | Mobile | 28 min |
| May 16, 2:48 PM CDT | Special Weather Statement | MOB | Baldwin | 42 min |
| May 16, 3:25 PM CDT | Special Weather Statement | MOB | Baldwin | 35 min |
| May 16, 3:43 PM CDT | Special Weather Statement | MOB | Mobile | 47 min |
| May 16, 3:55 PM CDT | Special Weather Statement | MOB | Covington | 35 min |
| May 16, 4:01 PM CDT | Special Weather Statement | MOB | Washington | 44 min |
| May 16, 4:12 PM CDT | Special Weather Statement | MOB | Crenshaw | 33 min |
| May 16, 4:36 PM CDT | Special Weather Statement | MOB | Covington | 39 min |
| May 16, 4:51 PM CDT | Special Weather Statement | MOB | Washington | 39 min |
| May 16, 5:17 PM CDT | Areal Flood Advisory | MOB | Monroe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.